FDA to Review Safety of Testosterone Therapy
Testosterone Linked to Increased Risk of Heart Attack
According to HealthDay, the FDA is planning to review the safety of testosterone therapy due to a recent report stating that the therapy increases the risk of heart attacks in men younger than 65 with the history of heart disease, and in men older than 65 with no heart disease history.
According to William Finkle, CEO of Consolidated Research, in Los Angeles, the risk of heart attacks doubled for both age groups after 90 days of therapy.
While the FDA is not yet recommending that patients discontinue testosterone therapy, the agency is recommending that doctors consider the pros and cons of therapy and potential exceeding risks upon providing treatment to patients and discussing these risks in detail with their patients.
Experts Study Testosterone Therapy
Experts from Consolidated Research, the U.S. National Cancer Institute and the University of California, Los Angeles conducted a study after the New England Journal of Medicine reported in 2010 that a clinical trial of testosterone gel in men over 65 was halted early after an increase in heart attack and other heart problems occurred during treatment.
Researchers used data from Truven Health Analytics and found that 56,000 men had been prescribed testosterone therapy and that 48,000 were under the age of 65.
Despite the findings of the study, the study did not prove a cause-and-effect relationship.
Potential Flaws in the Testosterone Therapy Study
According to Dr.Ryan Terlecki, director of the Men’s Health Clinic at Wake Forest Baptist Medical Center, the study used information obtained from medical claims data, which makes it uncertain which men actually were in testosterone therapy and that the therapy still appears to be safe for properly selected patients.
Terlecki stated that men with reduced energy should speak with their doctor about the possibility of depression, thyroid disease and B12-deficiency.
But according to Finkle, men should also address the risk of heart attack when discussing testosterone therapy with their doctors.